Nebraska, 2013

Hail in Nebraska, June 3, 2013

June 3, 2013 · NWS LBF · 9 events in 6 counties and zones

Thunderstorms developed along a cold front extending southwestward from central SD down across north central and western NE into northern CO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed along a cold front extending southwestward from central SD down across north central and western NE into northern CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 3, 4:34 PM MST, 41 minutes earlier.

Area forecast discussion, Jun 3, 4:34 PM MST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
634 PM CDT MON JUN 3 2013

.SYNOPSIS...
ISSUED AT 258 PM CDT MON JUN 3 2013

VISIBLE SATELLITE IMAGERY SHOWED CUMULUS FORMING IN A LINE (OR TWO)
IN NORTHEAST COLORADO MOVING INTO NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. SATELLITE DERIVED PRODUCT LIFTED INDICES SHOWED MODERATE
INSTABILITY IN SOUTHWEST NEBRASKA...EASTERN COLORADO AND SOUTHWEST
KANSAS. AN ANALYSIS OF THE 19Z MSL DATA SHOWED A SHARP DEWPOINT
GRADIENT ACROSS WESTERN KANSAS AND EASTERN COLORADO IN WHICH
DEWPOINTS GO FROM 50S IN WESTERN KANSAS AND WESTERN NEBRASKA TO 20S
IN EASTERN WYOMING AND EASTERN COLORADO. LOW PRESSURE WAS CENTERED
IN NORTHEAST COLORADO NEAR DENVER AND SOUTHEAST COLORADO NORTHWEST
OF LAMAR. THERE WAS A WEAK WARM FRONT ACROSS SOUTHERN SOUTH DAKOTA
INTO NORTHWEST NEBRASKA AND ANOTHER BOUNDARY ACROSS WESTERN SOUTH
DAKOTA ACROSS NORTHWEST NEBRASKA TO EASTERN WYOMING. THE LATTER
BOUNDARY HAD SOME...APPARENTLY HIGH BASED...CUMULIFORM CLOUDS ALONG
IT. IN WATER VAPOR IMAGERY...A STRONG BAROCLINIC REGION WAS
INDICATED ACROSS THE WESTERN DAKOTAS...NORTHWEST NEBRASKA AND
EASTERN WYOMING EXTENDING FROM A MATURING CYCLONE OVER CENTRAL
MONTANA WHICH WAS ASSOCIATED WITH A SURFACE LOW.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 258 PM CDT MON JUN 3 2013

CONVECTION CHANCES TO HEADLINE THE SHORT TERM DISCUSSION.  NEAR TERM
MODEL GUIDANCE CONTINUES TO SUPPORT THE DEVELOPMENT OF STORMS ALONG
AND NEAR THE DEVELOPING SURFACE LOW/INVERTED TROUGH LATE THIS
AFTERNOON INTO THIS EVENING.  THAT BEING SAID...A SUBSTANTIAL CAP
REMAINS ACROSS MUCH OF THE CWA...THUS STORMS MAY NOT BEGIN TO REALLY
GET GOING UNTIL AFTER STRONGER LARGE SCALE FORCING FOR ASCENT
/ASSOCIATED WITH THE NORTHERN PLAINS UPPER LOW/ ARRIVES.  THERE IS
AN AREA OF AGITATED CU DEVELOPING ACROSS EAST AND NORTH CENTRAL
COLORADO...BUT THUS FAR HAVE STRUGGLED TO FULLY DEVELOP AS TD/T
SPREADS IN SOME CASES ARE GREATER THAN 50F.  CURRENT THINKING IS AS
THE CHALLENGED DEVELOPMENT WORKS EAST INTO A MORE FAVORABLE
ENVIRONMENT...STORMS COULD DEVELOP.  MESOANALYSIS FROM WESTERN
NEBRASKA DOES SUPPORT A MENTION OF SEVERE AS 30-40KTS OF 0-6KM
EFFECTIVE SHEAR RESIDES AND SBCAPE EXCEEDS 1.0KJ/KG.  WITH THE
PROSPECTS OF INCREASINGLY STEEP LOW AND MID LEVEL LAPSE RATES LATE
THIS AFTERNOON...SEVERE HAIL WOULD BE POSSIBLE ALONG WITH GUSTY
DOWNBURST WINDS.  THEREAFTER...CONVECTION CHANCES BECOME MORE
UNCERTAIN...BUT MOST NEAR TERM SOLUTIONS AGREE THAT A COMPLEX WILL
CONGEAL AND SPREAD EAST ALONG AN ADVANCING COLD FRONT ENCOMPASSING
MUCH OF THE FORECAST AREA OVERNIGHT.  PREVIOUS FORECASTS HAVE THIS
HANDLED WELL...THUS LITTLE CHANGE TO THE FORECAST FOR NOW.
OTHERWISE CAA BEHIND THE FRONT WILL LIMIT HIGHS SOME ON
TUESDAY...WITH TEMPERATURES SOME 10 DEGREES COOLER THAN TODAY.
PRECIPITATION MAY LINGER A BIT ACROSS NORTH CENTRAL NEBRASKA EARLY
ON TUESDAY...WHICH MAY SLIGHTLY LIMIT TEMPERATURES FURTHER.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 258 PM CDT MON JUN 3 2013

A RIDGE BUILDING OVER THE SOUTHWEST U.S. WILL BRING FAST NORTHWEST
FLOW TO THE CENTRAL AND NORTHERN PLAINS RESULTING IN THE
CONTINUATION OF A FAIRLY ACTIVE PATTERN THROUGH THIS WEEKEND AND
INTO EARLY NEXT WEEK.

AS THE FRONT STALLS ACROSS KANSAS...RETURN FLOW LIFTS UP ACROSS
WESTERN NEBRASKA IN THE 300-305K ISENTROPIC LAYER. THE AIR BEING
FORCED IS EXPECTED TO BE NEARLY SATURATED AND FOLDING IN THE THETA-E
FIELDS WOULD INDICATE ELEVATED INSTABILITY. CONFIDENCE IS FAIRLY
HIGH THAT MUCH OF SOUTH CENTRAL THROUGH WESTERN NEBRASKA WILL HAVE
RAINFALL TUESDAY NIGHT AFTER MIDNIGHT THROUGH LATE MORNING. WITH
ELEVATED INSTABILITY (THETA-E FOLDING AND ELEVATED LIFTED INDICES
-2C TO -4C)...THUNDERSTORMS CAN BE EXPECTED. THE FRONT THEN SAGS
FARTHER SOUTH INTO EAST-CENTRAL THROUGH SOUTHWEST KANSAS AFTER
18Z...THUS SHIFTING PRECIPITATION CHANCES SOUTHWARD AND EASTWARD
WITH IT.

WITH THE FRONT WELL INTO SOUTHERN KANSAS WEDNESDAY NIGHT AND
THURSDAY...WEATHER SHOULD BE FAIRLY QUIET. RETURN FLOW ON THE HIGH
PLAINS WILL BRING WARMER TEMPERATURES TO WESTERN NEBRASKA.

A FRONT FORMING ON THE HIGH PLAINS OF WYOMING AND COLORADO THURSDAY
NIGHT WILL BEGIN TO CROSS WESTERN NEBRASKA FRIDAY NIGHT AND SATURDAY
WILL BRING ANOTHER CHANCE OF PRECIPITATION FOR NEXT WEEKEND. THE
FRONT IS EXPECTED TO PUSH THROUGH WESTERN AND CENTRAL NEBRASKA
SATURDAY AND THEN BECOME QUASI-STATIONARY ACROSS KANSAS SUNDAY
EVENING. THAT SCENARIO WOULD CONTINUE CHANCES OF THUNDERSTORMS
THROUGH SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 631 PM CDT MON JUN 3 2013

THE RUC SUGGESTS A BELT OF MVFR CIGS DEVELOPING AFTER 06Z TONIGHT
AND DISSIPATING AROUND 18Z TUESDAY. THE STRATUS WOULD DEVELOP IN
THE NORTH AND SPREAD SOUTH AND EAST.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
WEST AND MOVE EAST OVERNIGHT. VFR IS EXPECTED ALL AREAS AFTER 18Z
TUESDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...JACOBS
LONG TERM...SPRINGER
AVIATION...CDC
Hazardous weather outlook, Jun 3, 1:30 PM MST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON JUN 3 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-042030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
330 PM CDT MON JUN 3 2013 /230 PM MDT MON JUN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE OUTLOOK AREA. SHEAR PROFILES AND
INSTABILITY IN THE ATMOSPHERE ARE CONDUCIVE FOR SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. IN
ADDITION...FREQUENT LIGHTNING WILL BE POSSIBLE. AT THIS TIME
STORMS LOOK TO DEVELOP ACROSS WESTERN AND SOUTHWEST NEBRASKA LATE THIS
AFTERNOON AND MOVE INTO THE SANDHILLS REGION AND NORTH CENTRAL
NEBRASKA THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WESTERN NEBRASKA WILL REMAIN IN AN ACTIVE WEATHER PATTERN THIS
WEEK WITH THUNDERSTORMS IN THE FORECAST NEARLY EVERY DAY. AT THIS
TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.  SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE IN NORTH PLATTE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JACOBS

In the hours before

Special weather statement, Jun 3, 5:13 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT MON JUN 3 2013

NEZ057-040100-
KEITH NE-
613 PM MDT MON JUN 3 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH COUNTY UNTIL 700 PM
MDT...

AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BIG SPRINGS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OGALLALA...
  BRULE...
  LEMOYNE...
  LAKE VIEW CAMPGROUND...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 109 AND 131.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 85 AND 92.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 128 AND 136.

MARTIN

The radar

The North Platte radar (KLNX), 165 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Deuel

When
June 3, 5:15 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
41.060, -102.150

Hail, Keith

When
June 3, 6:19 PM MST
Where
Keith County, 1.7 mi ENE of Lake Mc Conaghy
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -101.770

Hail, Keith

When
June 3, 6:37 PM MST
Where
Keith County, Ogallala
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -101.720

Hail, Cherry

When
June 3, 8:00 PM CST
Where
Cherry County, 7.17 mi NNE of Brownlee
Measured
1.25 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
42.370, -100.550

Some crop damage occurred from the hail.

Hail, McPherson

When
June 3, 8:00 PM CST
Where
McPherson County, 13.49 mi NNE of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.710, -100.740

Hail, Brown

When
June 3, 8:30 PM CST
Where
Brown County, 8.31 mi N of Johnstown
Measured
1.25 in hail
Reported by
Public
Coordinates
42.690, -100.060

Hail, Blaine

When
June 3, 9:00 PM CST
Where
Blaine County, 7.43 mi SE of Purdum
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -100.160

Hail, Cherry

When
June 3, 9:12 PM CST
Where
Cherry County, 13.61 mi NNE of Brownlee
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.470, -100.550

Hail, Brown

When
June 3, 9:44 PM CST
Where
Brown County, 2.13 mi NNW of Ainsworth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.580, -99.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451095, 451096, 451097, 451099, 451101, 451102, 451104, 451105, 451109.